Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

On hyperthyroid medication. Getting weight, feeling stressed, bloated stomach. How to control these?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
Hi, I'm 35yo and have been on NeoMercazole since 2 1/2 months back. This is my 2nd time on hyperthyroid medication as its relapsed after about 10years i was diagnosed with hyperthyroid. I started the dosage of 20mg of NeoMercazole per day and the previous result (last month) showed my T4 had dropped to 6. My GP has reduced my dosage to 10mg per day and my latest test result shows my T4 is in the normal range at around 19 and need to continue at this dose for another 3 months.
What I'm so stress about is my weight gaining currently. Although I've started my diet by calories counting (sometimes I do have my cheating days though) since I've started my medication and going to gym, I still can't control my weight gain. Besides, I feel my stomach is bloated since past few weeks til today and having difficulty to pass motion in daily basis.
I would be really appreciate if Dr could provide advice on how to avoid my weight problem during the medication period as I feel like to stop my medication if the weight gaining still can't be controlled.

Thanks & regards
Posted Sat, 4 Aug 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Susanta Padhy 1 hour later

Thanks for the query

As you are on drugs for hyperthyroidism that decreases thyroxine, a hormone, level in blood.

Hypothyroidism (low thyroxine level) can occur during course of such treatments. And symptoms of hypothyroidism are weight gain, constipation, menstrual disturbances, fatigue, decreased appetite, low mood , loss of interest etc.

In such cases, 1st thing to do is repeat your thyroid function test (includes T3, T4, TSH), consult your GP or endocrinologist (specialist in thyroid problems).
Sometimes there may be an error in laboratory report (may be possible in your case)

If this is due to hypothyroidism, exercise and diet usually does not help in such cases.

Hope this answers your query

I am available for further query

Wish you good health
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor